Oklahoma, 2007

Tornado and Flash Flooding in Oklahoma, April 24, 2007

April 24, 2007 · NWS TSA · 13 events in 7 counties and zones

A strong storm system translated into the Southern Plains on the 24th from the Southern Rockies. As the system approached, a dry line shifted into central Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong storm system translated into the Southern Plains on the 24th from the Southern Rockies. As the system approached, a dry line shifted into central Oklahoma. With warm, moist and unstable air along and ahead of the dry line, thunderstorms erupted and moved northeast into eastern Oklahoma during the afternoon. Other severe thunderstorms moved into eastern Oklahoma from north central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 24, 1:05 PM CST, 49 minutes earlier.

Area forecast discussion, Apr 24, 1:05 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
205 PM CDT TUE APR 24 2007

.MESOSCALE UPDATE...
SUPERCELLS HAVE DEVELOPED IN NORTH-CENTRAL TEXAS WITHIN THE
SUB-TROPICAL JET REGIME.  SUPERCELLS WILL LIKELY SPREAD INTO
SOUTHEAST OKLAHOMA DURING LATE AFTERNOON AND EVENING.  STRONG
LOW-LEVEL SHEAR NEAR 30 KNOTS IN THE 0 TO 1 KM LAYER WILL SUPPORT
A TORNADO THREAT.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...08
Hazardous weather outlook, Apr 24, 1:40 PM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
240 PM CDT TUE APR 24 2007

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
240 PM CDT TUE APR 24 2007

...WIDESPREAD SEVERE WEATHER WILL CONTINUE THROUGH TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS .
	ONSET...AFTER 2 PM .

        AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA...MAINLY SOUTH OF
        INTERSTATE 40.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS .
	ONSET... AFTER 2 PM .

	AREA AT GREATEST RISK...EASTERN OKLAHOMA.

DISCUSSION...
A STRONG UPPER LEVEL SYSTEM WAS LOCATED OVER NORTHERN NEW MEXICO EARLY
THIS AFTERNOON. A SURFACE DRY LINE EXTENDED ACROSS WESTERN
OKLAHOMA. ELEVATED STRONG TO SEVERE STORMS HAD DEVELOPED EARLY
THIS AFTERNOON ACROSS WESTERN OKLAHOMA IN AN AREA OF UPPER
DIFFLUENCE...RESULTING FROM A SUBTROPICAL JET TO THE EAST AND
THE APPROACHING UPPER LOW TO THE WEST. OTHER ELEVATED STORMS WERE
DEVELOPING ACROSS NORTHEAST TEXAS AND WILL MOVE INTO SOUTHEAST
OKLAHOMA THIS AFTERNOON. A STRONG CAP IN PLACE THUS FAR HAS
PRECLUDED STORMS FROM BECOMING SURFACE BASED. AS THE AFTERNOON
PROGRESSES...THIS CAP IS EXPECTED TO WEAKEN AS A RESULT OF ONGOING
THUNDERSTORM ACTIVITY AND THE APPROACHING UPPER LOW. MUCH
UNCERTAINTY EXISTS AS TO HOW FAR THE DRY LINE WILL PROGRESS
EAST...AS THIS FEATURE IS EXPECTED TO BE A PRIMARY FOCUS FOR ANY
SURFACE BASED STORMS FOR THE AFTERNOON AND OVERNIGHT. ONGOING
STORMS ACROSS WESTERN AND CENTRAL OKLAHOMA THAT MOVE INTO
NORTHEAST OKLAHOMA...AS WELL AS ADDITIONAL DEVELOPMENT ACROSS
SOUTHEAST OKLAHOMA WILL HAVE THE POTENTIAL TO BECOME SURFACE BASED
DESPITE BEING WELL REMOVED FROM THE BOUNDARY. GIVEN THE
INSTABILITY AND SHEAR IN PLACE...ESPECIALLY SOUTHEAST OKLAHOMA
WHERE SHEAR AN INSTABILITY ARE MAXIMIZED...ANY STORM THAT BECOMES
SURFACE BASED WILL LIKELY BECOME SUPERCELLULAR WHICH WILL RESULT
IN STRONG ROTATING UPDRAFTS SUPPORTIVE OF LARGE HAIL...AS WELL AS
TORNADIC DEVELOPMENT.

ADDITIONAL SEVERE THUNDERSTORMS MAY DEVELOP IN TEXAS
OVERNIGHT...WITH THE ACTIVITY POSSIBLY AFFECTING PORTIONS OF
SOUTHEAST OKLAHOMA AFTER MIDNIGHT.

SPOTTER AND EMERGENCY
MANAGEMENT ACTION STATEMENT... EMERGENCY MANAGERS SHOULD ENSURE
THAT STAFF IS PREPARED FOR ACTIVATION BY MID TO LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
HE SEVERE WEATHER THREAT WILL CONTINUE ON WEDNESDAY AS THE DRY LINE
PUSHES INTO THE AREA AND THE UPPER LOW TRACKS ACROSS NORTHEAST
OKLAHOMA. THUNDERSTORMS ARE EXPECTED TO DEVELOP WEDNESDAY AFTERNOON
ALONG THE DRY LINE...WITH ADDITIONAL STORMS POSSIBLE WITH THE COLD
CORE OF THE UPPER LOW. LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER
THREAT.

THUNDERSTORMS ARE POSSIBLE LATE THIS WEEK AND INTO THE WEEKEND AS
ANOTHER UPPER LOW MOVES ACROSS THE AREA.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGEMENT SHOULD PREPARE FOR ACTIVATION WEDNESDAY
AFTERNOON.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Apr 24, 12:52 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
152 PM CDT TUE APR 24 2007

OKZ054-059-241945-
OSAGE OK-PAWNEE OK-
152 PM CDT TUE APR 24 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 245 PM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     WESTERN OSAGE AND PAWNEE

AT 150 PM CDT...DOPPLER RADAR INDICATED SEVERAL STRONG THUNDERSTORMS
OVER NOBLE AND PAYNE COUNTIES...MOVING NORTHEAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
SHIDLER...FAIRFAX...BURBANK...APPERSON...WEBB CITY...PEARSONIA...
FORAKER...GRAINOLA...PAWNEE...MARAMEC...BLACKBURN...SKEDEE AND
RALSTON.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

The radar

The Tulsa radar (KINX), 105 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 flash flood, 1 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Pawnee

When
April 24, 1:54 PM CST
Where
Pawnee County, 3 mi N of Skedee
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.423, -96.700

Thunderstorm winds estimated at 70 miles an hour blew down trees and large tree limbs.

Hail, Creek

When
April 24, 2:15 PM CST
Where
Creek County, 3 mi N of Milfay
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.793, -96.570

Tornado, Osage

When
April 24, 2:27 PM CST to 2:35 PM CST
Where
Osage County, 6 mi WNW of Pawhuska to 6 mi NW of Pawhuska
Rating
EF0
Path length
5.5 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
36.703, -96.430

A storm chaser for KOTV reported a tornado over open country.

Thunderstorm Wind, Pawnee

When
April 24, 2:30 PM CST
Where
Pawnee County, Cleveland
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
36.320, -96.470

Thunderstorm Wind, Osage

When
April 24, 2:32 PM CST
Where
Osage County, Osage
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.300, -96.420

Thunderstorm Wind, Osage

When
April 24, 2:48 PM CST
Where
Osage County, 8 mi WSW of Skiatook
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.326, -96.133

Thunderstorm winds estimated at 70 miles an hour blew down numerous trees.

Thunderstorm Wind, Washington

When
April 24, 2:58 PM CST
Where
Washington County, Ramona
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
36.530, -95.920

Thunderstorm winds estimated at 60 miles an hour blew down a tree.

Thunderstorm Wind, McIntosh

When
April 24, 4:10 PM CST
Where
McIntosh County, Checotah
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.430, -95.520

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Thunderstorm Wind, Choctaw

When
April 24, 4:51 PM CST
Where
Choctaw County, 5 mi SE of Hugo
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
33.969, -95.458

Thunderstorm winds estimated at 70 miles an hour blew trees down and destroyed a barn and shop building.

Thunderstorm Wind, Pushmataha

When
April 24, 5:00 PM CST
Where
Pushmataha County, 3 mi E of Sobol
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
34.150, -95.168

Thunderstorm winds estimated at 70 miles an hour blew several trees down.

Thunderstorm Wind, Choctaw

When
April 24, 8:25 PM CST
Where
Choctaw County, Soper
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
34.030, -95.700

Thunderstorm winds estimated at 60 miles an hour blew down a large tree.

Flash Flood, Choctaw

When
April 24, 8:30 PM CST to 9:00 PM CST
Where
Choctaw County, Soper
Cause
Heavy Rain
Property damage
$5,000
Reported by
Post Office
Coordinates
34.030, -95.700

Heavy thunderstorm rains caused severe street flooding. Water entered one home.

Flash Flood, Pushmataha

When
April 24, 8:45 PM CST to 9:45 PM CST
Where
Pushmataha County, 7 mi E of Rattan
Cause
Heavy Rain
Reported by
Public
Coordinates
34.200, -95.298

Heavy thunderstorm rains caused water to flow over a county road. The road was impassable.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyThe tornado archive for Oklahoma, 2007Warnings in Oklahoma, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26797, 26798, 19159, 26799, 26800, 26801, 26802, 26804, 26805, 26806, 26807, 26808, 26809.